Slight Uptick in Stroke Tied to Antidepressants
A new study finds that some of the most popular antidepressants are linked with a mild increase in risk of stroke.
Investigators determined selective serotonin reuptake inhibitors (SSRIs), the most common class of antidepressant medications including brand names Cipramil, Lexapro, Prozac, Paxil and Zoloft, were associated with bleeding in the brain and increased risk of a hemorrhagic stroke.
In the review, researchers analyzed 16 studies with more than 500,000 total participants.
They found that people taking SSRIs were 50 percent more likely to have an intracranial hemorrhage than those not taking the antidepressants and about 40 percent more likely to have an intracerebral hemorrhage.
While this seems to be a significant difference, the chance of a stroke as influenced by a SSRI is low.
Study author Daniel G. Hackam, M.D., Ph.D., FRCPC, of Western University in London, Ontario, said the findings should be viewed with caution. “Because these types of strokes are very rare, the actual increased risk for the average person is very low,” he said.
An estimated 24.6 of these strokes occur per 100,000 people per year. According to the research, the use of SSRIs would increase the risk by one additional stroke per 10,000 people per year.
“Overall, these results should not deter anyone from taking an SSRI when it is needed,” Hackam said.
“In general these drugs are safe, and obviously there are risks to having depression go untreated. But doctors might consider other types of antidepressants for people who already have risk factors for these types of strokes, such as those taking blood thinners, people who have had similar strokes already or those with severe alcohol abuse.”
The multi-study analysis is published in the online issue of Neurology.
Source: American Academy of Neurology
Nauert PhD, R. (2012). Slight Uptick in Stroke Tied to Antidepressants. Psych Central. Retrieved on February 10, 2016, from http://psychcentral.com/news/2012/10/18/slight-uptick-in-stroke-tied-to-antidepressants/46276.html